Tennessee, 2019Damaging Winds and High Wind in Tennessee, March 9, 2019
March 9, 2019 · NWS MRX · 11 events in 6 counties and zones
Another strong late Winter season low pressure system moved across the Southern Appalachian region. The tight pressure gradient between the eastward moving low and high pressure over the eastern third of the Nation resulted in very strong low level winds.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another strong late Winter season low pressure system moved across the Southern Appalachian region. The tight pressure gradient between the eastward moving low and high pressure over the eastern third of the Nation resulted in very strong low level winds. Mountain wave wind acceleration occurred across the Far East Tennessee Mountains with several reports of wind gusts greater than 70 mph. There was just enough instability for the formation of a few convective storms that produced some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 9, 6:43 PM EST, 17 minutes earlier.
Area forecast discussion, Mar 9, 6:43 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
643 PM EST Sat Mar 9 2019
.AVIATION...Showers and a few storms will move through overnight.
This activity will weaken as it moves into our area. This should
keep TYS and TRI VFR through the period but a brief drop to MVFR
is possible. Gusty winds are possible as the showers move through.
CHA and TYS may see some low-level wind shear between the 02 and 04Z
hour but not confident enough to include in TAFs. CHA will stay MVFR
until later tomorrow morning. TRI will be gusty tomorrow afternoon
behind the frontal passage.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until 5 AM EDT Sunday for Johnson-Southeast Carter-
Southeast Greene-Southeast Monroe-Unicoi.
High Wind Warning until 5 AM EDT Sunday for Blount Smoky
Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.
VA...None.
&&
SRHazardous weather outlook, Mar 9, 3:02 PM EST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
302 PM EST Sat Mar 9 2019
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-102015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
302 PM EST Sat Mar 9 2019 /202 PM CST Sat Mar 9 2019/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...This Afternoon and Tonight
A strong frontal system will push into the forecast area tonight.
Showers and thunderstorms, some with heavy rain that could
produce localized flooding, will be possible ahead of this system.
The overall threat of severe weather is low but a few stronger
storms could produce some damaging winds. The areas most favorable
for such storms would be the plateau and western portions of
southern Tennessee Valley.
Additionally, this system is expected to produce strong and gusty
winds across the higher elevations and foothills of the East
Tennessee mountains this afternoon into tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
High Wind, North Sevier
- When
- March 9, 7:00 PM EST
- Where
- North Sevier forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A 74 mph wind gust was recorded at the Cove Mountain wind tower.
High Wind, Sevier/Smoky Mountains
- When
- March 9, 8:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A few trees and power lines were reported down in Gatlinburg and the surrounding area.
Thunderstorm Wind, Bledsoe
- When
- March 9, 7:49 PM CST
- Where
- Bledsoe County, 2.15 mi NNE of Brockdell
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.560, -85.320
A few trees were reported down.
Thunderstorm Wind, Sequatchie
- When
- March 9, 7:53 PM CST
- Where
- Sequatchie County, 0.89 mi NE of Cagle
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.480, -85.460
A few power outages were reported between Cagle and Dunlap.
Thunderstorm Wind, Bledsoe
- When
- March 9, 8:05 PM CST
- Where
- Bledsoe County, 0.89 mi NE of Pikeville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.610, -85.190
One tree was reported down along High 30W.
Thunderstorm Wind, Rhea
- When
- March 9, 9:28 PM EST
- Where
- Rhea County, Concord
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.600, -84.920
A few trees were reported down.
Thunderstorm Wind, Sequatchie
- When
- March 9, 8:53 PM CST
- Where
- Sequatchie County, 0.89 mi NE of Cagle
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.480, -85.460
A few power outages were reported between Cagle and Dunlap.
High Wind, North Sevier
- When
- March 9, 10:00 PM EST
- Where
- North Sevier forecast zone
- Measured
- 85 kt (98 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A 98 mph wind gust was recorded at the Cove Mountain wind tower.
Thunderstorm Wind, Bledsoe
- When
- March 9, 9:05 PM CST
- Where
- Bledsoe County, 0.89 mi NE of Pikeville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.610, -85.190
One tree was reported down along Highway 30W.
High Wind, Sevier/Smoky Mountains
- When
- March 9, 11:20 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Numerous power outages were reported across Gatlinburg. The local power company estimated nearly 3000 customers without power across the county.
High Wind, Northwest Greene
- When
- March 9, 11:31 PM EST
- Where
- Northwest Greene forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A 72 mph wind gust was recorded at the Camp Creek wind tower.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Arkansas, March 9, 20194 injured · $1.1 million · EF1 · 24 events
- Avalanche in Colorado, March 9, 20191 death · 2 events
- Tornadoes and Hail in Mississippi, March 9, 2019$1.8 million · EF1 · 5 events
- Flooding in Missouri, March 9 to 31, 2019$1.0 million · 5 events
- Tornadoes and Damaging Winds in Louisiana, March 9, 2019$300,000 · EF1 · 6 events
- Flash Flood and Flooding in Iowa, March 9 to 15, 2019$560,000 · 4 events
- Winter Weather in Wisconsin, March 9 to 10, 2019$550,000 · 1 event
- Flash Flooding and Flood in Tennessee, March 9 to 10, 2019$95,000 · 56 kt wind · 22 events
- Winter Weather in Minnesota, March 9 to 10, 2019$175,000 · 2 events
- Damaging Wind and High Wind in Arkansas, March 9, 2019$60,000 · 55 kt wind · 3 events
- Strong Wind in Kentucky, March 9, 2019$22,000 · 22 events
- Winter Storm and Winter Weather in South Dakota, March 9, 20192 injured · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800532, 800509, 800495, 800496, 800498, 800500, 800497, 800507, 800499, 800505, 800503.